MAUDE Adverse Event Report: DEPUY MITEK LLC US EXPRESSEW III W/O HOOK; SUTURE/NEEDLE PASSER, REUSABLE

DEPUY MITEK LLC US EXPRESSEW III W/O HOOK; SUTURE/NEEDLE PASSER, REUSABLE
Catalog Number 214140
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/03/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Device was used for treatment, not diagnosis.  the complaint devices were received and inspected.Visual observations revealed that a part of the needle is broken and stuck inside the shaft of the expressew iii and the needle flag is not attached with it.Hence this complaint can be confirmed.When the needle is jammed inside the device, it might have been pulled out from the distal end of the device which caused the needle to break.This operation is beyond the design intent of this device.The failure of this device can be attributed to the application error.A device history record review has been conducted for the expressew gun to determine if there were any internal processing issues which would have contributed to the nature of the product complaint.Our results indicate that this batch of product was processed without incident and therefore there is no evidence of manufacturing anomalies on the paperwork reviewed.Further, a review into the depuy synthes mitek complaints system revealed one similar complaint and one dissimilar complaint for this lot of devices that were released to distribution.At this point in time, no further action is warranted.However, depuy synthes mitek will continue to track any related complaints within this device family as a means of monitoring the extent with which this complaint is observed in the field.Udi: (b)(4).Associated medwatch: 1221934-2018-50548.
 
Event or Problem Description
It was reported by the sales rep via phone that during a shoulder procedure their expressew iii needle broke in their expressew iii without hook.The gun was fired approximately six times before the needle broke.Orthocord was used for suture during the case.The procedure was completed with another gun and needle with no harm to the patient but there was a minute delay to grab other like devices.The sales rep confirmed that nothing broke in the patient and that they realized that needle broke when they saw the tip on the table.Also, the needle is now stuck in the gun.The devices will be returning for evaluation.

Brand Name
EXPRESSEW III W/O HOOK
Common Device Name
SUTURE/NEEDLE PASSER, REUSABLE
Manufacturer (Section D)
DEPUY MITEK LLC US
325 paramount drive
raynham MA 02767
MDR Report Key7475988
Report Number1221934-2018-50547
Device Sequence Number1768837
Product Code LXH
UDI-Device Identifier10886982153821
UDI-Public10886982153821
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 04/03/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number214140
Device Lot Number13910-120905
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/19/2018
Initial Date Received by Manufacturer 04/03/2018
Initial Report FDA Received Date05/01/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1